Hail, Tripp
- When
- August 8, 9:10 AM CST
- Where
- Tripp County, 5 mi SSE of Clearfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.103, -99.992
A severe thunderstorm dropped quarter sized hail across southern Tripp County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped quarter sized hail across southern Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 2:25 AM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 225 AM MDT SAT AUG 8 2009 .DISCUSSION...AT 08Z DEEP UPPER TROF LOCATED OVER CENT IDAHO WITH MOIST SW FLOW ALOFT OVR WRN SD/NERN WY. AT SFC LOW PRES LOCATED IN NERN WY. SCT SHWS/TSTMS CONT ACRS REGION ASSCD WITH UPPER S/W MOVING THRU SW FLOW...AND SHOULD CONT THRU REST OF THE NIGHT. TODAY...SHWS/TSTMS THIS AM WILL END WITH BREAK IN ACTION BEFORE ADDITIONAL SHWS/TSTMS DVLP IN AFT. BEST CAPE AND INSTABILITY WL BE IN CENTRAL SD. THERE IS ENOUGH SHEAR FOR ANOTHER ROUND OF SVR TSTMS...MAINLY FROM RAPID CITY EAST. TONIGHT/SUN...UPPER TROF WILL APPROACH REGION WITH INCREASE IN SHWS/TSTMS OVER NERN WY LATE TONIGHT WITH ACTIVITY MOVING ACRS AREA SUNDAY MORNING/AFTERNOON. AS UPPER TROF MOVES EAST ON SUN NIGHT...DRIER AIR WILL FOLLOW WITH PCPN ENDING FROM WEST TO EAST. MONDAY/MONDAY NIGHT...UPPER RIDGE WILL BEGIN TO BUILD INTO NRN PLAINS BRINGING DRY WEATHER AND WARM TEMPS...HIGHS SHOULD BE IN MID 80S TO AROUND 90. EXTENDED...A BROAD UPPER RIDGE OVER THE SWRN CONUS WILL PUSH INTO THE NRN PLAINS BRINGING DRY WEATHER AND WELL ABOVE NORMAL TEMPS FOR TUESDAY THROUGH FRIDAY. UPPER FLOW WILL SHIFT FROM WESTERLY TO A MORE SW FLOW LATE IN WEEK. WILL LIKELY SEE AN INCREASE IN THREAT OF ISOLATED TSTMS BY LATE IN WEEK...BUT FOR NOW WILL CONT WITH DRY FORECAST. && AVIATION...SCT TSTMS ARE EXPECTED THROUGH THE FORECAST PERIOD WITH STRONG GUSTY WINDS AND LOCAL IFR CIGS/VSBYS IN AND NEAR ANY TSTMS. MVFR/IFR CIGS ARE POSS ACRS NERN WY/NWRN SD THRU 15Z...OTHERWISE MAINLY VFR CONDS ARE EXPECTED THRU SAT AFT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 547 AM MDT SAT AUG 8 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 547 AM MDT (647 AM CDT) SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE OVER WEST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 AM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
0615 PM TSTM WND GST 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
726 AM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
0715 PM TSTM WND GST 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
727 AM MDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/07/2009 M1.50 INCH LAWRENCE SD NWS EMPLOYEE
0525 PM HAIL DEADWOOD 44.38N 103.73W
08/07/2009 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0526 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/07/2009 M1.75 INCH LAWRENCE SD NWS EMPLOYEE
0.7 INCHES OF RAIN ALSO REPORTED.
0541 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
08/07/2009 E1.75 INCH MEADE SD EMERGENCY MNGR
0545 PM HAIL 4 SE DOWNTOWN STURGIS 44.37N 103.46W
08/07/2009 E2.50 INCH MEADE SD TRAINED SPOTTER
0546 PM HAIL 5 E DOWNTOWN STURGIS 44.41N 103.41W
08/07/2009 E2.75 INCH MEADE SD PUBLIC
DAMAGE TO VEHICLES AND MOTORCYCLES.
0608 PM HAIL 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 E1.50 INCH MEADE SD NWS EMPLOYEE
0608 PM TSTM WND GST 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 E60.00 MPH MEADE SD NWS EMPLOYEE
0612 PM HAIL 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 M2.75 INCH MEADE SD NWS EMPLOYEE
0640 PM TSTM WND GST 1 N HEREFORD 44.40N 102.88W
08/07/2009 E70.00 MPH MEADE SD TRAINED SPOTTER
70 MPH WINDS LASTED FROM 625 PM MDT TO 640 PM MDT.
0640 PM HAIL 1 N HEREFORD 44.40N 102.88W
08/07/2009 E2.00 INCH MEADE SD TRAINED SPOTTER
2 INCH DIAMETER HAIL ALONG WITH 70 MPH WINDS LASTED FROM
625 PM MDT TO 640 PM MDT.
0715 PM TSTM WND GST 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
0715 PM HAIL 9 NNW CREIGHTON 44.37N 102.30W
08/07/2009 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
0735 PM TSTM WND GST 17 NW PHILIP 44.22N 101.91W
08/07/2009 E60.00 MPH HAAKON SD TRAINED SPOTTER
0735 PM HAIL 17 NW PHILIP 44.22N 101.91W
08/07/2009 E3.00 INCH HAAKON SD TRAINED SPOTTER
HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.
0835 PM HAIL 7 W MIDLAND 44.07N 101.29W
08/07/2009 E3.00 INCH HAAKON SD STORM CHASER
BROKEN WINDOWS.
0900 PM HAIL 5 E CACTUS FLAT 43.84N 101.80W
08/07/2009 E1.00 INCH JACKSON SD PUBLIC
0905 PM HAIL 10 NE BELVIDERE 43.94N 101.13W
08/07/2009 E1.75 INCH JACKSON SD PUBLIC
1159 PM HAIL 6 NW DOWNTOWN GILLETTE 44.35N 105.59W
08/07/2009 E1.75 INCH CAMPBELL WY PUBLIC
&&
WFO UNRThe North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 15:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179394.